Question about SAM-e for the methylation experts

Adster

Senior Member
Messages
599
Likes
269
Location
Australia
SAM-e seems to really help my chemical sensitivities and general well-being. However, at doses above 200mg it causes quite bad perceptive foggyness, or a feeling of detachment from my environment.

I was wondering if anyone had any ideas on what's happening and if there is a way to fix this so I can take a higher dose. The only guess I have is that it's a low histamine condition.

Thanks for any help :)
 

Vegas

Senior Member
Messages
577
Likes
765
Location
Virginia
I'm certainly no methylation expert, but more info might be helpful

Are you saying it basically causes brain fog? How long does this last? What methylation support are you taking other than Sam-e?

I suppose you could test your hypothesis of low histamine by taking an anti-histamine and seeing if symptoms worsen. I'm skeptical about the histamine explanation.

If you are supplementing SAM-E's and your cells availability to folate and B12 is poor, I suppose your SAH could skyrocket, although I'm not sure that elevated homocysteine would cause such symptoms.

If the spaciness is relatively brief, it might be the effect of enhanced methylation and associated detox. This would make we curious about how long you have been taking Sam-e's.
 

aquariusgirl

Senior Member
Messages
1,623
Likes
583
if it's passing.. it might be detox.
I get spacey when I am detoxing metals (i think).
you could try this... next time you feel like this .. have some EDTA and maybe some OSR1 on hand, pop a few of the EDTA and an OSR, and if it clears up in 30 minutes, you know it was metals.
 

Adster

Senior Member
Messages
599
Likes
269
Location
Australia
Thanks for the ideas :) I've been on it for around 18 months. The foggyness sets in after about 5-7 days and seems to get worse, I've only tolerated it for about 3 weeks max. It's not just fog, but a complete overpowering lack of drive to do anything. Ie it turns me into a couch potato. Last time I tried the higher doses of SAM-e I was on methyl b12 and folinic acid. I'm also chelating using the Cutler protocol as I suspect mercury and/or lead but am not 100% on this. Antihistamines cause similar issues for me after a few days too, but with a greater component of depression. I can't find the reference now, but some expert did refer to this condition, possibly Pfiefer(sp).
 

Freddd

Senior Member
Messages
5,032
Likes
1,568
Location
Salt Lake City
Thanks for the ideas :) I've been on it for around 18 months. The foggyness sets in after about 5-7 days and seems to get worse, I've only tolerated it for about 3 weeks max. It's not just fog, but a complete overpowering lack of drive to do anything. Ie it turns me into a couch potato. Last time I tried the higher doses of SAM-e I was on methyl b12 and folinic acid. I'm also chelating using the Cutler protocol as I suspect mercury and/or lead but am not 100% on this. Antihistamines cause similar issues for me after a few days too, but with a greater component of depression. I can't find the reference now, but some expert did refer to this condition, possibly Pfiefer(sp).
Hi Adster,

Brainfog could be a result of relative decrease of other cofactors so they are not in balance with the SAM-e, especially mb12, adb12 Metafolin,, l-carnitine fumarate and b-complex. I find that the SAM-E is better added after the mb12, Metafolin, adb12, b-complex and l-carnitine fumarate have established a stable situation.
 

richvank

Senior Member
Messages
2,732
Likes
916
SAM-e seems to really help my chemical sensitivities and general well-being. However, at doses above 200mg it causes quite bad perceptive foggyness, or a feeling of detachment from my environment.

I was wondering if anyone had any ideas on what's happening and if there is a way to fix this so I can take a higher dose. The only guess I have is that it's a low histamine condition.

Thanks for any help :)
Hi, Adster.

If the methionine synthase reaction is partially blocked, as appears to be the case in most people who have ME/CFS, based on quite a lot of lab testing at this point, then adding SAMe is putting in something that is upstream of the partial block. I think it's better to lift the block. That in itself will produce more SAMe, and it may not be necessary to supplement it.

Adding SAMe when the methionine synthase enzyme is partially blocked will cause a greater flow down the transsulfuration pathway, and eventually to the sulfite oxidase reaction. If this reaction is overloaded, sulfite rises. It could also cause cysteine to rise higher than it should be. Both cysteine and sulfite are toxic at high enough levels, and one or the other may have caused the symptoms you experienced.

Best regards,

Rich
 

Adster

Senior Member
Messages
599
Likes
269
Location
Australia
Thanks Freddd. I'm yet to be able to tolerate the b complex for more than a few days, but hopefully that will change as the chelation continues. That seems to be the pattern so far, I couldn't tolerate many supps at all before I started chelating. I get a really bad reaction that sounds like what I think has been called an excitotoxic? reaction. I haven't tried the l-cartnitine fumarate yet either, but will order some soon.
 

Joopiter76

Senior Member
Messages
139
Likes
14
yes before I read richs explanation I thought the same. Take Molybenum to helf the sulfitoxidase, Xanthine oxidase and Aldehydoxidase. I take 400g and this helped a lot. (start with 100g) try it out, often 200 or 300 is enough as well.
Cut off B6 or p5p. Take Charcoal for the ammonia issue.
 

dannybex

Senior Member
Messages
3,325
Likes
2,317
Location
Seattle
Thanks for the ideas :) I've been on it for around 18 months. The foggyness sets in after about 5-7 days and seems to get worse, I've only tolerated it for about 3 weeks max. It's not just fog, but a complete overpowering lack of drive to do anything. Ie it turns me into a couch potato. Last time I tried the higher doses of SAM-e I was on methyl b12 and folinic acid. I'm also chelating using the Cutler protocol as I suspect mercury and/or lead but am not 100% on this. Antihistamines cause similar issues for me after a few days too, but with a greater component of depression. I can't find the reference now, but some expert did refer to this condition, possibly Pfiefer(sp).
That's interesting Adster. I'm on the Cutler protocol too, but find that SAM-e helps, up to maybe 400mgs a day, but at times I believe it makes me a little too restless and/or even 'giddy'. Also, I had to stop the folates and b12 as they were overprescribed, and caused to much of a metal dump, which worsened symptoms quite a bit.

When I used to take antihistamines a hundred years ago (well, maybe 99), they would definitely knock me out. Now I can't take them...they make me incredibly uncomfortable, with an added RLS kind of feeling, I think because most of them constrict blood vessels.

Anyway, have you considered taking it for say 2 days on, 1 day off, and seeing how you feel? Also...I'm curious, have you had the DDI Hair Elements test, and what chelator are you using?

thanks,

Dan
 

Adster

Senior Member
Messages
599
Likes
269
Location
Australia
I'm just sticking with the 200mg for now, things seem to be slowly improving so I'm hesitant to mess about with it right now. I'm using DMSA at 12.5mg and ALA at 7.5mg. I have had 2 hair tests, but not through DDI. Both showed minerals all over the place and the first one had double the "safe" mercury level. I'm unsure about the accuracy of the hair tests, and have put most of my faith in the effects of the trial round of chelation that I did and the continuing beneficial effects. I think I've done about 25 rounds now(stupid me forgot to count!)